Alert archive / New Mexico / Flash Flood Warnings in 2004

Flash Flood Warning 204, NWS Midland/Odessa, TX

October 6, 2004Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Oct 6, 2004, 8:02 AM MDT for Lea County, New Mexico. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2004, 8:02 AM MDT (14:02 UTC)
Expired
Oct 6, 2004, 2:00 PM MDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 2.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 061408
FFWMAF
NMC025-062000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
802 AM MDT WED OCT 6 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN LEA COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 200 PM MDT

* AT 800 AM MDT...THE THREAT OF HEAVY RAINFALL HAS DIMINISHED OVER
  NORTHERN LEA COUNTY.  HOWEVER...RUNOFF FROM VERY HEAVY RAINFALL
  LAST NIGHT AND EARLY THIS MORNING CONTINUES TO AFFECT THIS AREA.
  STORM SPOTTERS AND LAW ENFORCEMENT OFFICIALS REPORT FLOODED   
  STREETS IN TATUM...WITH WATER OVER TWO FEET DEEP RUNNING OVER
  ROADS IN PLACES.  U.S. HIGHWAY 380 EAST OF TATUM AND STATE ROAD 125
  NORTHEAST OF TATUM REMAIN CLOSED. 

DO NOT DRIVE ACROSS FLOODED ROADS OR AROUND BARRICADES.  TURN 
AROUND...DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL 
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3356 10306 3297 10305 3297 10375 3339 10375
      3342 10371 3357 10371

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 6, 3:20 AM MDT, 4 hours 42 minutes earlier.

Area forecast discussion, Oct 6, 3:20 AM MDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
420 AM CDT WED OCT 6 2004

DUE TO THE ONGOING SEVERE/FLASH FLOOD EVENT EDITS FOR THIS FORECAST
UPDATE ARE RESTRICTED TO DAY 1 GRIDS. THE POTENT MID/UPPER LEVEL
TROUGH CURRENTLY OVER THE FOUR CORNERS REGION WILL CONTINUE TO SERVE
AS THE DOMINANT FEATURE IMPACTING SENSIBLE WEATHER AROSS THE FA. THIS
FEATURE WILL PROPAGATE EAST VERY SLOWLY WITH THE TROUGH AXIS
EXTENDING FROM THE CENTRAL PLAINS TO THE SOUTHERN ROCKIES BY 12Z
THURSDAY.

THE EXPANSIVE PRECIP SHIELD OVER THE CENTRAL/EASTERN ZONES ATTM IS
EXPECTED TO SHIFT EAST ACROSS THE FA THROUGH 18Z TODAY AS ENTRANCE
REGION OF AN UPPER JET MAX PROPAGATES EAST-NORTHEAST OF THE AREA.
ANOTHER ROUND OF CONVECTION IS PROGGED TO ERUPT OVER THE WESTERN CWA
LATE TODAY AS DEEP FORCING/LIFT AGAIN INCREASES IN AREA OF DPVA...
AIDED BY THE NOSE OF ANOTHER JET MAXIMA ROUNDING THE TROUGH BASE. THE
ATMOSPHERE WILL BE PRIMED FOR ANOTHER ROUND OF SEVERE STORMS AND
FLASH FLOODING AS LOW LEVEL FLOW REMAINS BACKED AHEAD OF THE MID
LEVEL TROUGH AXIS AND COPIOUS MOISTURE REMAINES IN PLACE. INSTABILITY
AXIS WILL REMAIN ORIENTED OVER THE WESTERN FA WHERE INSOLATION WILL
LIKELY BE MOST PRONOUNCED. INCREASING LARGE SCALE DYNAMICAL FORCING
AND LLJ SHOULD HELP MAINTAIN CONVECTION AS IT SHIFTS EAST OVER THE FA
DURING THE LATE EVENING/OVERNIGHT. FORECAST SOUNDINGS CONTINUE TO
SHOW SUFFICIENT INSTABILITY/DEEP LAYER SHEAR FOR SUPERCELL STORM
STRUCTURES. GIVEN RECENT HEAVY RAINS AND EXPECTED HIGH RAIN
EFFICIENCY...FLASH FLOOD WATCH WILL BE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             76  57  74  56 /  80  70  50  30
CARLSBAD NM               76  57  74  56 /  60  80  40  30
DRYDEN TX                 77  61  77  60 /  30  50  40  30
FORT STOCKTON TX          77  59  75  58 /  60  70  40  30
GUADALUPE PASS TX         73  53  71  54 /  50  70  40  20
HOBBS NM                  75  57  72  55 /  50  90  50  30
MARFA TX                  75  50  71  50 /  50  70  40  30
MIDLAND INTL AIRPORT TX   76  58  75  57 /  70  80  50  30
ODESSA TX                 76  61  75  58 /  70  80  50  30
WINK TX                   83  61  82  55 /  60  90  40  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH ALL ZONES 12Z THU.
NM...FLASH FLOOD WATCH ALL ZONES 12Z THU.

&&

10
Hazardous weather outlook, Oct 6, 4:36 AM MDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
536 AM CDT WED OCT 6 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-062030-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
536 AM CDT (436 AM MDT) WED OCT 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS WILL AGAIN IMPACT PARTS OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO LATER TODAY.

AN EXTENSIVE AREA OF THUNDERSTORM ACTIVITY WILL REMAIN BELOW SEVERE
LEVELS AS IT MOVES EAST INTO WEST CENTRAL TEXAS BY LATE MORNING.
LOCALIZED FLASH FLOODING WILL REPRESENT THE MAIN THREAT FROM THIS
ACTIVITY.

A SECOND ROUND OF POTENTIALLY SEVERE THUNDERSTORMS WILL LIKELY
DEVELOP NEAR THE HIGHER TERRAIN OF SOUTHWESTERN TEXAS AND
SOUTHEASTERN NEW MEXICO BY LATE AFTERNOON. THESE STORMS MAY ORGANIZE
INTO A LARGE COMPLEX AND SWEEP EAST ACROSS THE REGION DURING THE
EVENING AND OVERNIGHT HOURS. SEVERE WEATHER INCLUDING LARGE HAIL...
DAMAGING THUNDERSTORM WINDS AND AN ISOLATED TORNADO WILL BE POSSIBLE.
FLASH FLOODING WILL REMAIN A POSSIBILITY ACROSS THE ENTIRE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITIES OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY AND TONIGHT.
SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD MONITOR THE LATEST
WEATHER INFORMATION THROUGHOUT THE DAY AND BE PREPARED TO TAKE
ACTION SHOULD SEVERE WEATHER THREATEN THE AREA.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 6:15 PM MDTTornado WarningMAFLea60 min
Oct 5, 6:44 PM MDTSevere Thunderstorm WarningMAFEddy61 min
Oct 5, 7:15 PM MDTTornado WarningMAFLea60 min
Oct 5, 7:17 PM MDTTornado WarningMAFEddy58 min
Oct 5, 7:26 PM MDTFlash Flood WarningMAFEddy3 hr
Oct 5, 8:15 PM MDTSevere Thunderstorm WarningMAFEddy45 min
Oct 5, 8:31 PM MDTSevere Thunderstorm WarningMAFLea59 min

Nearby

Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.